Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 217, NWS Dodge City, KS

August 7, 20144 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 2014, 9:05 PM CDT for 4 counties in Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 9:05 PM CDT (02:05 UTC)
Expired
Aug 7, 2014, 10:00 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 5:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

041 
WUUS53 KDDC 080205
SVRDDC
KSC055-093-101-171-080300-
/O.NEW.KDDC.SV.W.0217.140808T0205Z-140808T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FINNEY COUNTY IN SOUTHWEST KANSAS...
  NORTHEASTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
  WESTERN LANE COUNTY IN WEST CENTRAL KANSAS...
  SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 904 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
  SHALLOW WATER...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FRIEND...SHALLOW WATER...SCOTT CITY...GRIGSTON...MANNING...HEALY...
  AMY...DIGHTON AND SHIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3801 10035 3809 10126 3827 10124 3827 10113
      3860 10113 3868 10040
TIME...MOT...LOC 0205Z 268DEG 35KT 3832 10106

HAIL...1.00IN
WIND...60MPH

$$

RUSSELL
2 follow-up statements
889 
WWUS53 KDDC 080248
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
948 PM CDT THU AUG 7 2014

KSC093-080257-
/O.CAN.KDDC.SV.W.0217.000000T0000Z-140808T0300Z/
KEARNY KS-
948 PM CDT THU AUG 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT THE WARNED AREA.

LAT...LON 3807 10094 3818 10095 3827 10095 3862 10095
      3868 10040 3801 10035
TIME...MOT...LOC 0247Z 268DEG 35KT 3833 10054

$$

KSC055-101-171-080300-
/O.CON.KDDC.SV.W.0217.000000T0000Z-140808T0300Z/
SCOTT KS-LANE KS-FINNEY KS-
948 PM CDT THU AUG 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
FINNEY...WESTERN LANE AND EASTERN SCOTT COUNTIES UNTIL 1000 PM CDT...

AT 944 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
AMY...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DIGHTON AND SHIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3807 10094 3818 10095 3827 10095 3862 10095
      3868 10040 3801 10035
TIME...MOT...LOC 0247Z 268DEG 35KT 3833 10054

HAIL...1.00IN
WIND...60MPH

$$

RUSSELL
563 
WWUS53 KDDC 080258
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
958 PM CDT THU AUG 7 2014

KSC055-101-171-080308-
/O.EXP.KDDC.SV.W.0217.000000T0000Z-140808T0300Z/
SCOTT KS-LANE KS-FINNEY KS-
958 PM CDT THU AUG 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FINNEY...WESTERN LANE
AND EASTERN SCOTT COUNTIES WILL EXPIRE AT 1000 PM CDT/900 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS TO AROUND 50 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3807 10094 3818 10095 3827 10095 3862 10095
      3868 10040 3801 10035
TIME...MOT...LOC 0258Z 268DEG 35KT 3833 10040

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:18 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 6:18 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT Thu Aug 7 2014

...Updated for Aviation...

.SHORT TERM...(This evening through Friday)
ISSUED AT 315 PM CDT THU AUG 7 2014

The most substantial change in the forecast was to increase POPs
across the board with much higher confidence that a mesoscale
convective system (MCS) will materialize over southwest Kansas later
this evening. Several ingredients are in place including 1)
right-entrance region of an upper tropospheric jet streak moving
across Colorado, 2) lower tropospheric response with increasing
upslope momentum in response to deep tropospheric ascent due to (1),
3) ample low level moisture with lower-mid 60s dewpoints from
northwestern Oklahoma west-northwestward in an axis into
southeastern Colorado. All of the short-term, high resolution models
suggest an MCS will mature over southwest Kansas during the 00-06Z
time frame this evening. POPs were increased to Likely across the
board with widespread three-quarter inch QPF amounts in the grids.
Despite the anticipated forward-propagation of MCS, there should
still be some locally excessive rainfall leading to perhaps some
brief flooding. There will also be enough deep tropospheric shear
(0-8km AGL) to support organized severe storms, especially closer to
the Colorado border, which matches the latest Storm Prediction
Center outlook of Slight Risk. During the 09-12Z time frame, the MCS
will be exiting the southwest Kansas region as it also begins to
decrease in intensity. In the wake of the MCS on Friday,
temperatures will struggle to get much above the mid 80s for most
location as the atmosphere recovers.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 315 PM CDT THU AUG 7 2014

Several opportunities exist for deep moist convection through the
Friday night through early Monday morning period. Aside from MCS
outflow boundaries distorting the wind field, weak upslope flow will
be the prevailing surface conditions. By Friday evening the models
are in a pattern of increased low level pressure gradient as a
result of pressure falls over east central CO. The NAM displays a
surge in surface moisture during the day on southerly winds while an
MCS develops along the baroclinic zone over the KS/NE line. We've
used a blend of the NAM and the NAM MOS products for this, supporting
fair chances for convection primarily east of a Garden City to
Ashland line. Additional diurnal surface based storms may occur
early to mid afternoon Saturday as drier downslope air over the
panhandles lifts northeastward across the southern counties as a
warm front/dryline into the southern counties (mainly south of a
Syracuse-Jetmore -Stafford line). Given the moist easterly boundary
layer flow, additional scattered storms, clusters or even MCS
episodes are possible both Saturday and Sunday late afternoon,
evening and overnight.

Beyond Monday, and upper ridge become much more amplified across the
central Rockies into the Northern Plains states. The lee troughing
will probably be confined to the far northern Great Plains of
eastern Montana and Wyoming though mid week, thus relegating any
convective development to generally suppressed storms moving off the
higher terrain of Colorado late in the afternoon. By about Wednesday
or Thursday the models break down the ridge with a transient
shortwave, Additionally, surface high pressure will be moving
through the area into the Mississippi valley, developing the lee
surface trough much farther south. These features may set the stage
for better organized convection farther east into western and
central Kansas in the latter half of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 610 PM CDT THU AUG 7 2014

An upper level wave is forecast to move across western Kansas
tonight with a marginally severe MCS. Current thoughts are the
front edge of thunderstorms will be moving into KGCK by 03Z and to
KDDC and KHYS by 05-07Z. Then exiting after 07-09Z. Some MVFR
conditions are possible with the MCS. Some small hail, strong
winds and heavy downpours will be the main threat. Weak upslope
flow continues in the morning with scattered storms again in the
mid to late afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  86  68  91 /  60  10  30  30
GCK  66  85  65  91 /  60  10  20  20
EHA  65  88  66  92 /  60  10  10  20
LBL  67  90  67  93 /  50  10  10  20
HYS  68  85  67  91 /  60  30  50  10
P28  72  91  70  93 /  50  20  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Russell
AVIATION...Kruse
Hazardous weather outlook, Aug 7, 3:21 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT THU AUG 7 2014

KSZ030-031-043>046-061>066-074>081-084>090-082030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
321 PM CDT THU AUG 7 2014 /221 PM MDT THU AUG 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL AND
SOUTHWEST KANSAS FROM THE MID EVENING THROUGH OVERNIGHT HOURS
TONIGHT. THE GREATEST SEVERE WEATHER THREAT WILL GENERALLY BE
ALONG AND WEST OF HIGHWAY 283 TO THE COLORADO BORDER WHERE
ISOLATED LARGE HAIL EVENTS WILL BE POSSIBLE UP TO HALF DOLLAR
SIZE. A FEW DAMAGING WIND GUSTS TO 65 MPH WILL ALSO BE POSSIBLE.
MUCH OF THE ARE WILL BE VULNERABLE TO TORRENTIAL RAINFALL RATES,
PERHAPS LEADING TO SOME BRIEF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES ACROSS CENTRAL AND SOUTHWEST KANSAS WILL
CONTINUE THROUGH THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 6 PM THIS EVENING,
ESPECIALLY WEST OF HIGHWAY 283.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, Aug 7, 8:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
837 PM CDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 NW WILBURTON          37.08N 101.77W
08/07/2014  E0.88 INCH       MORTON             KS   PUBLIC

            THEY ALSO REPORTED ESTIMATED WINDS TO 50 MPH.

&&

06
Local storm report, Aug 7, 8:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             2 ENE WILBURTON         37.08N 101.73W
08/07/2014  E1.00 INCH       MORTON             KS   PUBLIC

            THEY ALSO REPORTED WINDS OF 50 TO 60 MPH.

&&

06
Local storm report, Aug 7, 9:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     HUGOTON                 37.18N 101.35W
08/07/2014  E60 MPH          STEVENS            KS   EMERGENCY MNGR

&&

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:25 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton50 min
Aug 7, 8:12 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens63 min
Aug 7, 8:50 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens55 min
Aug 7, 9:25 PM CDTSpecial Weather StatementDDCSeward50 min
Aug 7, 10:00 PM CDTSpecial Weather StatementDDCLane, Ness45 min
Aug 7, 10:41 PM CDTSpecial Weather StatementDDCFord94 min
Aug 7, 11:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.